Communications in Mathematical Physics

, Volume 354, Issue 1, pp 269–316 | Cite as

Resonances for Open Quantum Maps and a Fractal Uncertainty Principle

  • Semyon Dyatlov
  • Long Jin


We study eigenvalues of quantum open baker’s maps with trapped sets given by linear arithmetic Cantor sets of dimensions \({\delta\in (0,1)}\). We show that the size of the spectral gap is strictly greater than the standard bound \({\max(0,{1\over 2}-\delta)}\) for all values of \({\delta}\), which is the first result of this kind. The size of the improvement is determined from a fractal uncertainty principle and can be computed for any given Cantor set. We next show a fractal Weyl upper bound for the number of eigenvalues in annuli, with exponent which depends on the inner radius of the annulus.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. BaVo.
    Balázs N.L., Voros A.: The quantized baker’s transformation. Ann. Phys. 190, 1–31 (1989)ADSMathSciNetCrossRefMATHGoogle Scholar
  2. BWPSKZ.
    Barkhofen S., Weich T., Potzuweit A., Stöckmann H.-J., Kuhl U., Zworski M.: Experimental observation of the spectral gap in microwave n-disk systems. Phys. Rev. Lett. 110, 164102 (2013)ADSCrossRefGoogle Scholar
  3. Bor.
    Borthwick D.: Distribution of resonances for hyperbolic surfaces. Exp. Math. 23, 25–45 (2014)MathSciNetCrossRefMATHGoogle Scholar
  4. BoWe.
    Borthwick D., Weich T.: Symmetry reduction of holomorphic iterated function schemes and factorization of Selberg zeta functions. J. Spectr. Th. 6, 267–329 (2016)MathSciNetCrossRefMATHGoogle Scholar
  5. Bou.
    Bourgain J.: Bounded orthogonal systems and the \({\Lambda(p)}\)-set problem. Acta Math. 162, 227–245 (1989)MathSciNetCrossRefMATHGoogle Scholar
  6. BoDy.
    Bourgain, J., Dyatlov, S.: Spectral gaps without the pressure condition, preprint, arXiv:1612.09040
  7. BrSc.
    Brun T.A., Schack R.: Realizing the quantum baker’s map on a NMR quantum computer. Phys. Rev. A 59, 2649 (1999)ADSCrossRefGoogle Scholar
  8. CBB.
    Carlo G.G., Benito R.M., Borondo F.: Theory of short periodic orbits for partially open quantum maps. Phys. Rev. E 94, 012222 (2016)ADSCrossRefGoogle Scholar
  9. ChSe.
    Chen, X., Seeger, A.: Convolution powers of Salem measures with applications, preprint, arXiv:1509.00460
  10. DaDy.
    Datchev K., Dyatlov S.: Fractal Weyl laws for asymptotically hyperbolic manifolds. Geom. Funct. Anal. 23, 1145–1206 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. DNW.
    Degli Esposti M., Nonnenmacher S., Winn B.: Quantum variance and ergodicity for the baker’s map. Commun. Math. Phys. 263, 325–352 (2006)ADSMathSciNetCrossRefMATHGoogle Scholar
  12. Do.
    Dolgopyat D.: On decay of correlations in Anosov flows. Ann. Math. 147(2), 357–390 (1998)MathSciNetCrossRefMATHGoogle Scholar
  13. DuLa.
    Dorin D., Chun-Kit L.: Some reductions of the spectral set conjecture to integers. Math. Proc. Camb. Philos. Soc. 156, 123–135 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. Dy15a.
    Dyatlov S.: Resonance projectors and asymptotics for r-normally hyperbolic trapped sets. J. Am. Math. Soc. 28, 311–381 (2015)MathSciNetCrossRefMATHGoogle Scholar
  15. Dy15b.
    Dyatlov, S.: Improved fractal Weyl bounds for hyperbolic manifolds, with an appendix with David Borthwick and Tobias Weich. J. Europ. Math. Soc. arXiv:1512.00836
  16. DyJi.
    Dyatlov, S., Jin, L.: Dolgopyat’s method and the fractal uncertainty principle, preprint, arXiv:1702.03619
  17. DyZa.
    Dyatlov S., Zahl J.: Spectral gaps, additive energy, and a fractal uncertainty principle. Geom. Funct. Anal. 26, 1011–1094 (2016)MathSciNetCrossRefMATHGoogle Scholar
  18. EFS.
    Ermann L., Frahm K.M., Shepelyansky D.L.: Google matrix analysis of directed networks. Rev. Mod. Phys. 87, 1261 (2015)ADSCrossRefGoogle Scholar
  19. FaTs13a.
    Faure F., Tsujii M.: Band structure of the Ruelle spectrum of contact Anosov flows. C R Math. Acad. Sci. Paris 351, 385–391 (2013)MathSciNetCrossRefMATHGoogle Scholar
  20. FaTs13b.
    Faure, F., Tsujii, M.: The semiclassical zeta function for geodesic flows on negatively curved manifolds, preprint. Invent. Math. arXiv:1311.4932
  21. FaTs15.
    Faure, F., Tsujii, M.: Prequantum transfer operator for Anosov diffeomorphism, Astérisque 375(2015)Google Scholar
  22. Fu.
    Fuglede B.: Commuting self-adjoint partial differential operators and a group theoretic problem. J. Funct. Anal. 16, 101–121 (1974)MathSciNetCrossRefMATHGoogle Scholar
  23. GaRi.
    Gaspard P., Rice S.: Scattering from a classically chaotic repeller. J. Chem. Phys. 90, 2225–2241 (1989)ADSMathSciNetCrossRefGoogle Scholar
  24. GLZ.
    Guillopé L., Lin K.K., Zworski M.: The Selberg zeta function for convex co-compact Schottky groups. Commun. Math. Phys. 245:1, 149–176 (2004)ADSMathSciNetCrossRefMATHGoogle Scholar
  25. HKO.
    Hannay J.H., Keating J.P., de Almeida A.M.O.: Optical realization of the baker’s transformation. Nonlinearity 7, 1327–1342 (1994)ADSMathSciNetCrossRefMATHGoogle Scholar
  26. HLP.
    Hardy, G.H., Littlewood, J.E., Pólya, G.: Inequalities. Cambridge University Press, (1934)Google Scholar
  27. HoJo.
    Horn, R., Johnson, C.: Topics in Matrix Analysis. Cambridge University Press, (1991)Google Scholar
  28. Ik.
    Ikawa M.: Decay of solutions of the wave equation in the exterior of several convex bodies. Ann. Inst. Fourier 38, 113–146 (1988)MathSciNetCrossRefMATHGoogle Scholar
  29. JaNa.
    Jakobson D., Naud F.: On the critical line of convex co-compact hyperbolic surfaces. Geom. Funct. Anal. 22, 352–368 (2012)MathSciNetCrossRefMATHGoogle Scholar
  30. KNNS.
    Keating J.P., Nonnenmacher S., Novaes M., Sieber M.: On the resonance eigenstates of an open quantum baker map. Nonlinearity 21, 2591–2624 (2008)ADSMathSciNetCrossRefMATHGoogle Scholar
  31. KNPS.
    Keating J.P., Novaes M., Prado S.D., Sieber M.: Semiclassical structure of chaotic resonance eigenfunctions. Phys. Rev. Lett. 97, 150406 (2006)ADSCrossRefGoogle Scholar
  32. La.
    Łaba I.: The spectral set conjecture and multiplicative properties of roots of polynomials. J. Lond. Math. Soc. 65, 661–671 (2002)MathSciNetCrossRefMATHGoogle Scholar
  33. LaWa.
    Łaba, I., Wang, H.: Decoupling and near-optimal restriction estimates for Cantor sets, preprint, arXiv:1607.08302
  34. LSZ.
    Lu W., Sridhar S., Zworski M.: Fractal Weyl laws for chaotic open systems. Phys. Rev. Lett. 91, 154101 (2003)ADSCrossRefGoogle Scholar
  35. MaKo.
    Malikiosis, R.-D., Kolountzakis, M.: Fuglede’s conjecture on cyclic groups of order p n q, preprint, arXiv:1612.01328
  36. Na05.
    Naud F.: Expanding maps on Cantor sets and analytic continuation of zeta functions. Ann. de l’ENS 38(4), 116–153 (2005)MathSciNetMATHGoogle Scholar
  37. Na14.
    Naud F.: Density and location of resonances for convex co-compact hyperbolic surfaces. Invent. Math. 195, 723–750 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar
  38. Non.
    Nonnenmacher S.: Spectral problems in open quantum chaos. Nonlinearity 24, R123 (2011)ADSCrossRefMATHGoogle Scholar
  39. NoRu.
    Nonnenmacher S., Rubin M.: Resonant eigenstates in quantum chaotic scattering. Nonlinearity 20, 1387–1420 (2007)ADSMathSciNetCrossRefMATHGoogle Scholar
  40. NSZ11.
    Nonnenmacher S., Sjöstrand J., Zworski M.: From open quantum systems to open quantum maps. Commun. Math. Phys. 304, 1, 1–48 (2011)ADSMathSciNetCrossRefMATHGoogle Scholar
  41. NSZ14.
    Nonnenmacher S., Sjöstrand J., Zworski M.: Fractal Weyl law for open quantum chaotic maps. Ann. Math. 179(2), 179–251 (2014)MathSciNetCrossRefMATHGoogle Scholar
  42. NoZw05.
    Nonnenmacher S., Zworski M.: Fractal Weyl laws in discrete models of chaotic scattering. J. Phys. A 38, 10683–10702 (2005)ADSMathSciNetCrossRefMATHGoogle Scholar
  43. NoZw07.
    Nonnenmacher S., Zworski M.: Distribution of resonances for open quantum maps. Commun. Math. Phys. 269, 311–365 (2007)ADSMathSciNetCrossRefMATHGoogle Scholar
  44. NoZw09.
    Nonnenmacher S., Zworski M.: Quantum decay rates in chaotic scattering. Acta Math. 203, 149–233 (2009)MathSciNetCrossRefMATHGoogle Scholar
  45. Nov.
    Novaes M.: Resonances in open quantum maps. J. Phys. A 46, 143001 (2013)ADSMathSciNetCrossRefMATHGoogle Scholar
  46. NPWCK.
    Novaes M., Pedrosa J.M., Wisniacki D., Carlo G.G., Keating J.P.: Quantum chaotic resonances from short periodic orbits. Phys. Rev. E 80, 035202 (2009)ADSMathSciNetCrossRefGoogle Scholar
  47. Pa.
    Patterson S.J.: On a lattice-point problem in hyperbolic space and related questions in spectral theory. Ark. Mat. 26, 167–172 (1988)MathSciNetCrossRefMATHGoogle Scholar
  48. PeSt.
    Petkov V., Stoyanov L.: Analytic continuation of the resolvent of the Laplacian and the dynamical zeta function. Anal. PDE 3, 427–489 (2010)MathSciNetCrossRefMATHGoogle Scholar
  49. PWBKSZ.
    Potzuweit A., Weich T., Barkhofen S., Kuhl U., Stöckmann H.-J., Zworski M.: Weyl asymptotics: from closed to open systems. Phys. Rev. E 86, 066205 (2012)ADSCrossRefGoogle Scholar
  50. Sa.
    Saraceno M.: Classical structures in the quantized baker transformation. Ann. Phys. 199, 37–60 (1990)ADSMathSciNetCrossRefMATHGoogle Scholar
  51. SaVo.
    Saraceno M., Voros A.: Towards a semiclassical theory of the quantum baker’s map. Phys. D Nonlinear Phenom. 79, 206–268 (1994)ADSMathSciNetCrossRefMATHGoogle Scholar
  52. ShSu.
    Shmerkin, P., Suomala, V.: A class of random Cantor measures, with applications, preprint, arXiv:1603.08156
  53. Sj.
    Sjöstrand J.: Geometric bounds on the density of resonances for semiclassical problems. Duke Math. J. 60:1, 1–57 (1990)MathSciNetCrossRefMATHGoogle Scholar
  54. SjZw.
    Sjöstrand J., Zworski M.: Fractal upper bounds on the density of semiclassical resonances. Duke Math. J. 137, 381–459 (2007)MathSciNetCrossRefMATHGoogle Scholar
  55. St11.
    Stoyanov L.: Spectra of Ruelle transfer operators for axiom A flows. Nonlinearity 24, 1089–1120 (2011)ADSMathSciNetCrossRefMATHGoogle Scholar
  56. St12.
    Stoyanov L.: Non-integrability of open billiard flows and Dolgopyat-type estimates. Erg. Theory Dyn. Syst. 32, 295–313 (2012)MathSciNetCrossRefMATHGoogle Scholar
  57. TaVu.
    Tao, T., Vu, V.: Additive Combinatorics, Cambridge Studies in Advanced Mathematics 105. Cambridge University Press, (2006)Google Scholar
  58. Ti.
    Titchmarsh, E.C.: The Theory of Functions, Second Edition. Oxford University Press, (1939)Google Scholar
  59. WiWi.
    Wiener N., Wintner A.: Fourier–Stieltjes transforms and singular infinite convolutions. Am. J. Math. 60, 513–522 (1938)MathSciNetCrossRefMATHGoogle Scholar
  60. Ze.
    Zelditch, S.: Recent developments in mathematical quantum chaos, Curr. Dev. Math. 115–204 (2009)Google Scholar
  61. Zw99.
    Zworski M.: Dimension of the limit set and the density of resonances for convex co-compact hyperbolic surfaces. Invent. Math. 136, 353–409 (1999)ADSMathSciNetCrossRefMATHGoogle Scholar
  62. Zw12.
    Zworski, M.: Semiclassical analysis, Graduate Studies in Mathematics, vol. 138. AMS, Providence (2012)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations